Andrei Iagaru

Publication Details

  • Root cause analysis of gastroduodenal ulceration after yttrium-90 radioembolization. Cardiovascular and interventional radiology Lam, M. G., Banerjee, S., Louie, J. D., Abdelmaksoud, M. H., Iagaru, A. H., Ennen, R. E., Sze, D. Y. 2013; 36 (6): 1536-1547

    Abstract:

    INTRODUCTION: A root cause analysis was performed on the occurrence of gastroduodenal ulceration after hepatic radioembolization (RE). We aimed to identify the risk factors in the treated population and to determine the specific mechanism of nontarget RE in individual cases. METHODS: The records of 247 consecutive patients treated with yttrium-90 RE for primary (n = 90) or metastatic (n = 157) liver cancer using either resin (n = 181) or glass (n = 66) microspheres were reviewed. All patients who developed a biopsy-proven microsphere-induced gastroduodenal ulcer were identified. Univariate and multivariate analyses were performed on baseline parameters and procedural data to determine possible risk factors in the total population. Individual cases were analyzed to ascertain the specific cause, including identification of the culprit vessel(s) leading to extrahepatic deposition of the microspheres. RESULTS: Eight patients (3.2 %) developed a gastroduodenal ulcer. Stasis during injection was the strongest independent risk factor (p = 0.004), followed by distal origin of the gastroduodenal artery (p = 0.004), young age (p = 0.040), and proximal injection of the microspheres (p = 0.043). Prolonged administrations, pain during administration, whole liver treatment, and use of resin microspheres also showed interrelated trends in multivariate analysis. Retrospective review of intraprocedural and postprocedural imaging showed a probable or possible culprit vessel, each a tiny complex collateral vessel, in seven patients. CONCLUSION: Proximal administrations and those resulting in stasis of flow presented increased risk for gastroduodenal ulceration. Patients who had undergone bevacizumab therapy were at high risk for developing stasis.

    View details for DOI 10.1007/s00270-013-0579-1

    View details for PubMedID 23435742

Stanford Medicine Resources:

Footer Links: